Diabetics should act fast after a hypo

Tue, 10 Aug 2010
Those who treat their diabetes with insulin, or with some kinds of medication in the case of type 2 diabetes, are prone to hypoglycaemia, which is often called a "hypo." Advice issued by Diabetes UK Cymru has warned of the importance of acting quickly straight after a hypo warning, by taking a quick-acting carbohydrate drink, or three or more glucose tablets, or five sweets such as jelly babies, or even a glass of fruit juice.

The signs of a forthcoming hypo include a feeling of hunger, sweating, trembling, irritability, becoming pale, a faster pulse, tingling lips and blurred vision. More severe hypos can also bring about a difficulty in concentrating, vagueness or confusion and irrational behaviour.

For severe hypos that cannot be self-treated, someone applying GlucoGel (or, failing that, jam or honey) on the inside of your cheeks and massaging the outside of your cheeks can help alleviate the attack.

Dai Williams, national director of Diabetes UK Cymru, pointed out that "people on certain medication for type 2 diabetes can have hypos which, when identified early, can be treated very quickly with a quick-acting carbohydrate as long as the person is conscious.

"We would recommend anyone who has type 2 diabetes to know whether their medication can cause hypos and it is vital that people who are at risk of hypos learn its symptoms and tell friends and family how they can treat them."
Leave a Comment
Login via Facebook, Yahoo! and Hotmail
or
Have your full say in the Diabetes Forum
Your comments may be moderated. Please report any spam, illegal, offensive or libellous posts.